Alabama, 2009

High Wind in Alabama, December 24, 2009

December 24, 2009 · NWS HUN · 10 events in 10 counties and zones

A vigorous winter storm that moved from the southern Plains into the upper Midwest produced a strong pressure gradient across the mid South and Tennessee Valley. Southeast winds of 30 to 40 mph developed during the late afternoon hours and lasted through the evening.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A vigorous winter storm that moved from the southern Plains into the upper Midwest produced a strong pressure gradient across the mid South and Tennessee Valley. Southeast winds of 30 to 40 mph developed during the late afternoon hours and lasted through the evening. By late evening, wind gusts over 50 mph, and in some cases around 60 mph, knocked down numerous trees and power lines. A fire department building under construction was partially destroyed in Athens, Alabama. A squall line of showers associated with a pre-frontal trough further enhanced the damaging winds during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 24, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 24, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CST THU DEC 24 2009

.UPDATE...TO UPGRADE TO HIGH WIND WARNING AND 18Z AVIATION DISCUSSION.
&&

.DISCUSSION...
POTENT UPPER TROF IS DEEPENING OVER N TX WITH THE FIRST OF TWO DRY
SLOTS IDENTIFIED ON WATER VAPOR NOW FOLLOWING BEHIND THE
CONVECTION IN WRN LA. AS THE TROF PIVOTS NE AND BECOMES NEGATIVELY
TILTED...UPPER DIVERGENCE WILL INCREASE SUBSTANTIALLY OVER THE
REGION...ALLOW FOR AGEO-STROPHIC ACCELERATIONS IN LOW LEVELS TO
ENHANCE GRADIENT WINDS. SFC GEOSTROPHIC FLOW IS ALREADY AT 55KT AS
OF 15Z IN N AL. THE 12Z NAM HAS ACCELERATED THE LLJ AT 850 MB TO
85KT BTWN 00-03Z. THERE IS A STRONG ISALLOBARIC COUPLET FORECAST
TO BE ASSOCIATED WITH THE SQUALL LINE AS WELL. ALTHOUGH CRITERIA
MAY FALL SHY IN SOME AREAS...WE FEEL IT IS PRUDENT TO UPGRADE TO
A HIGH WIND WARNING WITH GUSTS OVER OPEN WATER AND HIGHER TERRAIN
TO REACH 55 MPH OR HIGHER. GIVEN WET SOILS BECOMING MORE
SATURATED THIS EVENING...THE THREAT OF DOWNED TREES AND POWER
LINES WILL BE HIGH...MAKING HOLIDAY TRAVEL HAZARDOUS. NO OTHER MAJOR
CHANGES HAVE BEEN MADE AT THIS TIME. WE WILL MONITOR
MOISTURE/INSTABILITY RETURN THIS AFTERNOON IN A NARROW CORRIDOR
AHEAD OF THE SQUALL LINE. GIVEN STRONG 0-1KM SHEAR/SRH...THE
THREAT OF MESO-VORTICES/BRIEF TORNADO THREAT CANNOT BE RULED OUT TOTALLY.
&&

.AVIATION...
AHEAD OF A SQUALL LINE RACING TOWARD NORTH ALABAMA...SOUTHEASTERLY
WINDS WILL INCREASE AND BECOME EXTREMELY GUSTY /APPROACHING OR
EXCEEDING 50KTS EARLY THIS EVENING/. CURRENTLY PROGGING LINE INTO
MSL AROUND 01Z...AND INTO HSV AROUND 03Z. GIVEN LACK OF
INSTABILITY...TS SHOULD MOSTLY BE ISO...SO HAVE GONE WITH CB GROUP
ATTM WITH SQ PROGRESSION. JUST BEHIND SQ...WINDS WILL BECOME
SOUTHERLY /STILL GUSTY/...BUT LLWS SHOULD TAPER JUST BELOW CRITERIA.
MAIN COLD FRONT WILL ARRIVE EARLY MORNING TOMORROW WITH ANOTHER WIND
SHIFT TO THE WEST...BUT MVFR CIGS WILL CONTINUE THROUGH THE PERIOD.
&&

.PREV DISCUSSION... /ISSUED 424 AM CST THU DEC 24 2009/
FRIDAY MRNG...ATMOSPHERE DRYS OUT BUT STILL COULD BE ENOUGH LOW
LEVEL MOISTURE FOR LIGHT PCPN ACROSS THE CWA. MODEL SOUNDINGS SHOW
THAT IT COULD BE COLD ENOUGH FOR FLURRIES OVER NW AL WITH LIGHT
RAIN OR DRIZZLE ELSEWHERE. BY FRIDAY AFTN PCPN WILL BE OVER BUT
LOW CLOUDS HANG ON.

REST OF FCST...RIDGING WILL BUILD ACROSS THE AREA...WILL KEEP
HIGHS IN THE 40S AND LOWS IN THE 20S AND DRY. WEDNESDAY GFS SHOWS
GULF LOW MAY BRING SOME PCPN TO OUR CWA BUT WITH GOOD N/NW FLOW...
ATMOSPHERE SHOULD BE DRY ENOUGH TO KEEP OUT PCPN.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL 2 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...HIGH WIND WARNING UNTIL 2 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

UPDATE...AK
AVIATION...JLL
PREV DISCUSSION...SS
Hazardous weather outlook, Dec 24, 1:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST THU DEC 24 2009

ALZ001>010-016-TNZ076-096-097-250000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CONSIDERABLE THREAT OF HIGH WINDS CAPABLE OF DAMAGE LATE
THIS AFTERNOON AND EVENING AS A STRONG WINTER STORM MOVES NORTHEAST
THROUGH THE OZARKS AND MIDDLE MISSISSIPPI VALLEY.

SUSTAINED SOUTHEAST WINDS WILL INCREASE TO 25 TO 40 MPH BY EARLY
THIS EVENING...WITH FREQUENT GUSTS OVER 50 MPH...ARE EXPECTED. A FEW
GUSTS NEAR 60 MPH WILL BE POSSIBLE...MAINLY IN THE HIGHER
ELEVATIONS.

IN ADDITION...A PERIOD OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
EVENING ALONG AN APPROACHING COLD FRONT.  LOCALLY HEAVY RAINFALL OF
ONE TO TWO INCHES ARE POSSIBLE...WHICH MAY CAUSE BRIEF LOCAL
FLOODING.  STRONG AND DAMAGING WINDS MAY ALSO OCCUR WITH THESE
SHOWERS AND THUNDERSTORMS.

THE THREAT OF HEAVY RAIN AND STRONG WINDS WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THURSDAY EVENING.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Madison

When
December 24, 1:00 PM CST to 10:30 PM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
NWS Employee
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

High winds knocked down trees and power lines in several locations across the county. Locations affected included: Five Points, Hazel Green, 6 miles SSE of Moores Mill, and 1 mile NNE of Huntsville. One tree fell on to an apartment building on 13th street in Huntsville. Wind gusted at times to around 50 mph.

High Wind, Limestone

When
December 24, 1:00 PM CST to 10:30 PM CST
Where
Limestone forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

High winds knocked down trees and power lines in several locations throughout the county between 730 PM and 1130 PM. A portion of a fire station under construction was blown down. Trees blocked several roads including Slate road, Md Rose road, Love Branch road, and Oak Grove road. Power outages were reported in much of east Limestone county, including the Oak Grove and Athens communities. Winds gusted to around 50 mph at times.

High Wind, Morgan

When
December 24, 1:00 PM CST to 10:30 PM CST
Where
Morgan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

High winds knocked down trees on a few county roads.

High Wind, Dekalb

When
December 24, 4:00 PM CST to 10:30 PM CST
Where
Dekalb forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

High winds knocked numerous trees and a few power lines down throughout the county. Most of the damage occurred atop Sand Mountain with power outages affecting the Rainsvillle and Powell communities. Winds gusted to around 50 mph at times.

High Wind, Colbert

When
December 24, 4:00 PM CST to 11:30 PM CST
Where
Colbert forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
NWS Employee
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Trees were reported down and sporadic power outages occurred across the county. Winds were strong enough to blow a roof off of a house. Winds gusted to above 50 mph at times.

High Wind, Cullman

When
December 24, 4:00 PM CST to 10:30 PM CST
Where
Cullman forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

High winds knocked trees down in Johnson crossing along Highway 31. Power outages were reported across the area. Winds gusted to around 50 mph at times.

High Wind, Lauderdale

When
December 24, 4:00 PM CST to 10:30 PM CST
Where
Lauderdale forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Trees were blown down in the Lexington area. Power lines were also reported down in the Elgin community. A gust to 47 mph was recorded at the Muscle Shoals Airport.

High Wind, Marshall

When
December 24, 5:00 PM CST to 10:30 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

High winds knocked down numerous trees and power lines down on Sand Mountain during the evening hours. Hard hit were trees in the Guntersville State Park area. A flag pole was knocked down at the Sheriff's office. Winds gusted to around 50 mph at times.

High Wind, Jackson

When
December 24, 5:00 PM CST to 11:30 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Utility Company
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

North Alabama Electric Complany reported widespread power outages due to high winds in Bolivar, Edgefield, and Mount Carmel. Winds gusted to around 50 mph at times.

High Wind, Lawrence

When
December 24, 5:00 PM CST to 10:30 PM CST
Where
Lawrence forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

High winds knocked down trees and power lines throughout the county. Specifically, one tree was blown down on CR 23 in the Mount Hope area at 7:48 pm and another along Highway 33 at 8:55 pm. Power outages were also reported in Courtland and North Courtland. Wind gusted to around 50 mph at times.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207011, 207014, 207016, 201783, 207007, 207010, 209013, 207006, 207013, 207015.